Alert archive / Mississippi / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Mobile, AL

June 18, 1998Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 1998, 2:30 PM CDT for Greene County, Mississippi. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 2:30 PM CDT (19:30 UTC)
Expired
Jun 18, 1998, 3:45 PM CDT
In force
75 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Greene County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4076 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4076 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS1 KMOB 181931 RRA
SVRMOB
MSC041-182045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHEASTERN MISSISSIPPI

* UNTIL 345 PM CDT

* AT 231 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF MCLAIN OR IN THE VICINITY OF NEELY... AS INDICATED BY DOPPLER
  RADAR... MOVING NORTHEAST 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  NEELY BY 232 PM CDT
  JONATHAN BY 255 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 AM CDT, 11 hours 30 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT THU JUN 18 1998

WEAK SFC BOUNDARY STILL OVR CENTRL SECTIONS OF E CENTRL AL EXTENDING
N TO THE TN VAL. TO THE S PERSISTENT HIGH PRES OVR THE GULF SHOWS
LITTLE CHANGE. LATEST GRIDDED DATA PREFERABLY ETA AND AVN INDICATE
NEXT S/W TROF OVR THE MID SECTION OF THE COUNTRY TO MOVE OVR THE MID
MS VAL LATE IN THE PD ALLOWING INCREASED MOISTURE CONVERGENCE TO DEV
OVR THE LOWER MS VAL LATE FRI AND ADVECT EASTWARD INTO THE CENTRAL
PARTS OF MS AND AL. BEST DYNAMICS AND LOW LEVEL CONVERGENCE POSSIBLY
A LITTLE OVERDONE INDICATED BY ETA BY 48 HRS WITH WIDESPREAD PRECIP
STRETCHING FROM N OF NEW TO NEAR MGM FRI AFT. CURRENT THINKING IS
BELIEVE BOUNDARY WILL BECOME BETTER ORGANIZED WITH MAYBE WIDELY SCT
PRECIP DURING THE AFT AND EVE HRS INLAND AWAY FROM THE CST W/
SLIGHTLY BETTER PRES GRADIENT DEVELOPING FURTHER S. OTHERWISE...WILL
STAY CLOSE OR SLIGHTLY ABOVE CURRENT FWC TEMPS.

OVER THE COASTAL WATERS BETTER SOUTHERLY FLOW THROUGH TONIGHT
BECOMING SW AND POSSIBLY GUSTY LATE FRI AS NEXT SYSTEM TO THE N MOVES
E OVER THE MS VAL. WENT MODERATE CHOP INSHORE WITH PERSISTENT FLOW
FROM THE S DURING LAST 18 HRS.

MOB 94/77/93/77 002-  PNS 93/78/93/78 001-
DTS 88/78/88/79 000-  EVR 95/72/94/73 002- 32

Nearby

Severe Thunderstorm Warnings in Mississippi, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.